Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 141, NWS La Crosse, WI

September 3, 2000Monroe County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Sep 3, 2000, 3:11 AM CDT for Monroe County, Wisconsin. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 3, 2000, 3:11 AM CDT (08:11 UTC)
Expired
Sep 3, 2000, 4:00 AM CDT
In force
49 min
Issued by
NWS La Crosse, WI
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Monroe County, WI

What was reported inside it

TimeReportWhereRemark
Sep 3, 3:50 AM CDTHail 0.75Warrens, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 2, 11:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.2 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2000-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2000-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
639 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 030812
SVRLSE
WIC081-030900-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
311 AM CDT SUN SEP 3 2000

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONROE COUNTY IN WEST CENTRAL WISCONSIN

* UNTIL 400 AM CDT

* AT 311 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 5 MILES SOUTHWEST OF BLACK RIVER
  FALLS TO 13 MILES NORTH OF VIROQUA...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORMS ARE EXPECTED TO BE...
  NEAR SPARTA AT 320 AM CDT
  NEAR CASHTON AT 330 AM CDT
  NEAR FORT MC COY AT 335 AM CDT
  NEAR TOMAH AT 355 AM CDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR
YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

RIECK

LAT...LON 4418 9091 4372 9096 4371 9036 4416 9039

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 9:18 PM CDT, 5 hours 53 minutes earlier.

Area forecast discussion, Sep 2, 9:18 PM CDT, 5 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
918 PM CDT SAT SEP 2 2000

PLANNING TO MAKE SOME MINOR TWEAKS TO WORDING IN THE ZONE
FORECASTS...BUT GOING TO WAIT AS LONG AS POSSIBLE TO LET THE
ATMOSPHERE SHOW ITS HAND A LITTLE MORE.   TIMING AND CHANCES OF
CONVECTION...AND STATUS OF STRATUS THE MAIN FEATURES TO DEAL WITH.

FOR 3RD NIGHT IN A ROW...STRATUS PLAYING THE STOP AND GO GAME RIGHT
IN THE HEART OF THE FORECAST AREA.  LOOKS LIKE NORTHWARD PROGRESS
HAS HALTED...AND SHOULD SEE IT EXPAND BACK SOUTH SOME PER PREVAILING
LOW LEVEL WINDS AND PRESENCE OF MOISTURE.  ALSO NARROW BAND OF
CLOUDS AND WIDELY SCATTERED CONVECTION FROM WESTERN IA UP INTO MN.
LATEST RADAR LOOPS SHOWING NEW DEVELOPMENT JUST TO WEST OF TWIN
CITIES AREA AND SOME CASTELLANUS SHOWERS OVER NORTHWEST WI.  ALSO
SOME DYING CONVECTION MOVING ACROSS IA.

WITH SHORT WAVE VERY EVIDENT ON VAPOR IMAGERY...WILL LEAVE RAIN IN
THE FORECAST.K..BUT CAPPING STILL LIMITING DEVELOPMENT.

.LSE...NONE.

WELVAERT

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 3:30 AM CDTSevere Thunderstorm WarningARXVernon30 min
Sep 3, 3:35 AM CDTSevere Thunderstorm WarningARXJuneau55 min
Sep 3, 6:05 AM CDTSevere Thunderstorm WarningARXGrant55 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.